CIS "carcinoma in situ" and CIN Cervical Intraepithelial Neoplasia explained
Dear OncoLink "Ask The Experts,"
I have just been diagnosed with carcinoma in situ. My gynecologist has
Set up an appointment with a gynecological oncologist for tomorrow. They are telling me that it is stage CIN III. What does that mean? Does it mean my cancer is in stage III?
Christina S. Chu, MD Assistant Professor of the Division of Gynecologic Oncology at the University of Pennsylvania Health System, responds:
The classification of cervical cancer can be confusing because there are many different systems. The CIN system stands for Cervical Intraepithelial Neoplasia. CIN refers to lesions that do not invade the tissue of the cervix. In other words, the abnormal cells merely sit on the surface of the cervix. Sometimes these abnormal cells are described to patients as "precancerous". CIN lesions are graded as I (mild), II (moderate), or III (severe). The term "carcinoma in situ" or CIS can be used with CIN III. Both mean a precancerous lesion that has not invaded into the substance of the cervix.
Staging is a term that describes how far an invasive cervical cancer has spread. Stage I cervical cancer has invaded into the cervix, but has not extended outside of the cervix. Stage II cancer has spread to the upper vagina, or into the tissue to the sides of the cervix (the parametria). Stage III cancer has spread all the way to the sidewall of the pelvis or has caused blockage of a kidney. Stage IV disease means that cancer has extended to other organs such as the bowel or bladder.
In response to your question, CIN and staging are different. If your doctor told you that you have a CIN III lesion, this does not mean that you have a stage III cancer.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania